Alert archive / Wyoming / High Wind Watches in 2012

High Wind Watch 20, NWS Riverton, WY

May 25, 2012Fremont County, Natrona County, Sweetwater County, Wyoming

NWS Riverton, WY issued this high wind watch at May 25, 2012, 3:09 PM MDT for Fremont County, Natrona County, Sweetwater County, Wyoming. It took effect at May 26, 2012, 10:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 25, 2012, 3:09 PM MDT (21:09 UTC)
In effect from
May 26, 2012, 10:00 AM MDT
Expired
May 26, 2012, 2:33 AM MDT
In force
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Natrona County, WY, Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 65 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.2 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2012-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2012-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
767 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
471 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

900 
WWUS75 KRIW 252109
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
309 PM MDT FRI MAY 25 2012

...STRONG WINDS WILL IMPACT PORTIONS OF SOUTHERN WYOMING SATURDAY...

.A STRENGTHENING LOW PRESSURE CENTER AND ASSOCIATED COLD FRONT
WILL COMBINE TO PRODUCE HIGH WINDS ACROSS SWEETWATER COUNTY INTO
THE RED DESERT AND THE GREEN MOUNTAINS BY MIDDAY SATURDAY INTO
SATURDAY EVENING.

WYZ019-030-261000-
/O.NEW.KRIW.HW.A.0020.120526T1600Z-120527T0200Z/
GREEN MOUNTAINS AND RATTLESNAKE RANGE-EAST SWEETWATER COUNTY-
INCLUDING THE CITIES OF...JEFFREY CITY...WAMSUTTER
309 PM MDT FRI MAY 25 2012

...HIGH WIND WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM 10AM SATURDAY MORNING THROUGH
8PM SATURDAY EVENING.

* TIMING...SOUTH TO SOUTHWEST WINDS WILL INCREASE LATE SATURDAY
  MORNING AND CONTINUE THROUGH SATURDAY EVENING.

* WINDS...SOUTH TO SOUTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS UP
  TO 60 MPH.

* IMPACTS...TRAVELERS ON INTERSTATE 80 SHOULD BE PREPARED FOR
  STRONG CROSSWINDS. HIGH PROFILE AND LIGHT WEIGHT VEHICLES WILL
  NEED TO BE ESPECIALLY CAREFUL. TRAVELERS ALONG OTHER EAST-WEST
  ROADS...SUCH AS HIGHWAY 789...SHOULD EXERCISE CAUTION AS WELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...A HIGH WIND WATCH MEANS CONDITIONS ARE FAVORABLE FOR A
HAZARDOUS HIGH WIND EVENT IN AND CLOSE TO THE WATCH AREA. 

THE LATEST ROAD CONDITIONS PROVIDED BY THE WYOMING DEPARTMENT OF
TRANSPORTATION ARE AVAILABLE BY CALLING 5-1-1 OR ON THE INTERNET
AT WYOROAD.INFO.

&&

$$
1 follow-up statement
549 
WWUS75 KRIW 260833
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
233 AM MDT SAT MAY 26 2012

...STRONG WIND WILL IMPACT PORTIONS OF SOUTHERN WYOMING
SATURDAY...

.A STRENGTHENING LOW PRESSURE CENTER AND ASSOCIATED COLD FRONT
WILL COMBINE TO PRODUCE HIGH WIND ACROSS SWEETWATER COUNTY FROM
THE LATE MORNING HOURS TODAY THROUGH THIS EVENING.

WYZ019-260945-
/O.CAN.KRIW.HW.A.0020.120526T1600Z-120527T0200Z/
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
INCLUDING THE CITY OF...JEFFREY CITY
233 AM MDT SAT MAY 26 2012

...HIGH WIND WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS CANCELLED THE HIGH
WIND WATCH. 

HIGH WIND IS EXPECTED TO REMAIN TO THE SOUTH IN SWEETWATER
COUNTY. THEREFORE...THE HIGH WIND WATCH HAS BEEN CANCELLED

$$

WYZ030-261645-
/O.UPG.KRIW.HW.A.0020.120526T1600Z-120527T0200Z/
/O.NEW.KRIW.HW.W.0021.120526T1600Z-120527T0200Z/
EAST SWEETWATER COUNTY-
INCLUDING THE CITY OF...WAMSUTTER
233 AM MDT SAT MAY 26 2012

...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM
MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 8 PM MDT
THIS EVENING. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING...SOUTH TO SOUTHWEST WIND WILL INCREASE LATE SATURDAY
  MORNING AND CONTINUE THROUGH SATURDAY EVENING.

* WINDS...SOUTH TO SOUTHWEST WIND OF 35 TO 45 MPH WITH GUSTS UP
  TO 60 MPH.

* IMPACTS...TRAVELERS ON INTERSTATE 80 SHOULD BE PREPARED FOR
  STRONG CROSSWIND. HIGH PROFILE AND LIGHT WEIGHT VEHICLES WILL
  NEED TO BE ESPECIALLY CAREFUL. TRAVELERS ALONG OTHER EAST-WEST
  ROADS SHOULD EXERCISE CAUTION AS WELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF
58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

THE LATEST ROAD CONDITIONS PROVIDED BY THE WYOMING DEPARTMENT OF
TRANSPORTATION ARE AVAILABLE BY CALLING 5-1-1 OR ON THE INTERNET
AT WYOROAD.INFO.

&&

$$

BERC

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind watch went out at May 25, 12:53 PM MDT, 2 hours 16 minutes earlier.

Area forecast discussion, May 25, 12:53 PM MDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1253 PM MDT FRI MAY 25 2012

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT

SHOWERS HAVE FORMED UNDER A BAROCLINIC LEAF MOVING NORTHWARD THROUGH
IDAHO THIS MORNING.  THE SHOWERS ARE MAINLY LIGHT OR VIRGA ATTM BUT
SHOULD BECOME HEAVIER THIS MORNING IN THE WESTERN MOUNTAINS.  LOW
LEVEL CONVERGENCE IN NORTHERN WYOMING WILL HELP MORE WIDESPREAD
SHOWERS DEVELOP LATE THIS MORNING WITH A FEW THUNDERSTORMS POSSIBLE
IN THE AFTERNOON.  LIGHT TO MODERATE SNOW IS EXPECTED ABOVE 6500
FEET THIS MORNING BUT SNOW LEVELS WILL ASCEND AS MID LEVEL WARM
ADVECTION FROM THE SOUTH OCCURS AHEAD OF AN APPROACHING STORM SYSTEM
TO THE SOUTHWEST.  THIS HAS PROMPTED THE ISSUANCE OF A WINTER
WEATHER ADVISORY FOR THE BIGHORN MOUNTAINS TODAY.  6 TO 10 INCHES OF
SNOW ARE POSSIBLE THROUGH MIDNIGHT WITH LOCALLY HIGHER AMOUNTS AT
THE HIGHEST ELEVATIONS.  SNOW TOTALS WILL DRAMATICALLY DROP OFF
BELOW 8000 FEET AS WARMING TEMPERATURES CREATE A RAIN/SNOW MIX OR
TURN TO ALL RAIN THIS EVENING.  SNOW WILL ALSO FALL IN THE MOUNTAINS
OF NORTHWEST WYOMING ALBEIT AT A SLOWER PACE.  IT LOOKS LIKE 3 TO 6
INCHES IN A GOOD BET FOR TODAY WITH ANOTHER ROUND COMING SATURDAY
AFTERNOON THROUGH SUNDAY BRINGING SIGNIFICANTLY MORE SNOW AS
WRAPAROUND PRECIPITATION ARRIVES IN THE WAKE OF THE PASSING LOW.

WARMER AND DRIER CONDITIONS ARE EXPECTED ACROSS SOUTHERN WYOMING AS
SOUTHERLY FLOW USHERS IN WARMER TEMPERATURES EAST OF THE SURFACE LOW.
SATURDAY WILL EXHIBIT A WIDE RANGE OF WEATHER ACROSS THE AREA.
WINTER SPRING AND SUMMER WILL ALL BE REPRESENTED IN SOME AREA OF THE
CWA.  THERE WILL BE THE AFOREMENTIONED SNOW IN THE NORTHWEST
MOUNTAINS.  IN THE SOUTH...DRY AND WARM CONDITIONS WILL COUPLE WITH
STRONG SOUTHERLY WIND.  WIND OF 25 TO 35 MPH WITH GUSTS OVER 50 MPH
ARE POSSIBLE.  THIS WIND COULD POSE PARTICULARLY HAZARDOUS
CONDITIONS AS THERE WILL BE ADDITIONAL TRAVEL THIS HOLIDAY WEEKEND
AND SOUTHERLY WIND IS A CROSS WIND ALONG INTERSTATE 80.  TAKE CARE
IF YOU MUST TRAVEL ACROSS SOUTHERN WYOMING THIS SATURDAY.
CYCLOGENESIS IN NORTHERN COLORADO WILL HELP PULL GULF OF MEXICO
MOISTURE INTO EASTERN WYOMING SATURDAY.  SIGNIFICANT INSTABILITY MAY
DEVELOP WITH CAPE AROUND 1000 J/KG THUNDERSTORMS ARE LIKELY WITH
A FEW STRONG STORMS POSSIBLE.  THIS WILL BE DEPENDENT UPON THE TIMING
OF THE LOW DEVELOPMENT AND HOW FAR WESTWARD THE HIGH THETA E AIR
FROM THE PLAINS CAN PENETRATE.  SHOWERS SHOULD PERSIST IN THE WEST
ON SUNDAY WHILE TEMPERATURES EAST OF THE CONTINENTAL DIVIDE COOL
ABOUT TEN DEGREES AS THE PARENT TROUGH OF THE STORM SYSTEM MOVES
OVERHEAD. SHOWER ACTIVITY SHOULD DECREASE OVERNIGHT AHEAD OF A
NICER MEMORIAL DAY.

.LONG TERM...MONDAY THROUGH FRIDAY

THE STORM SYSTEM IMPACTING THE FORECAST AREA DURING THE BEGINNING OF
MEMORIAL DAY WEEKEND...WILL FINALLY EXIT THE AREA ON MEMORIAL DAY.
THE ECMWF AND GEM ARE A BIT SLOWER THAN THE GFS...AND HAVE SOME
LINGERING SHOWER ACTIVITY ACROSS THE NORTH. HOWEVER...MUCH OF THE
AREA WILL BE WARMER AND DRIER FOR MEMORIAL DAY...THAN WHAT OCCURS
SATURDAY AND SUNDAY.

ON TUESDAY/WEDNESDAY...A SHORTWAVE TROUGH IS PROGGED BY GLOBAL
MODELS TO MOVE ACROSS THE NORTHERN ROCKIES...WITH A WEAK COLD FRONT
MOVING ACROSS THE AREA TUESDAY NIGHT/WEDNESDAY. CONVECTION ASSOCIATED WITH
THIS SYSTEM WILL MAINLY AFFECT NORTHERN PARTS OF THE FORECAST
AREA...UNLESS THE SLOWER AND SOUTHERN SOLUTION OF THE 00Z GEM
COMES TO FRUITION.

A MAINLY DRY AND WARM CONDITIONS ARE EXPECTED THURSDAY AND FRIDAY
WITH FLAT RIDGING EXPECTED OVER THE AREA.

A WARMING TREND WILL COMMENCE MONDAY...BUT READINGS WILL STILL BE
SLIGHTLY BELOW AVERAGE IN MANY PLACES. THE REST OF THE WEEK LOOKS
TO BE SEASONAL TO SLIGHTLY ABOVE AVERAGE.

&&

.AVIATION.../18Z ISSUANCE/

AN ACTIVE FORECAST PERIOD FOR AREA TERMINALS. SHOWER ACTIVITY
REMAINS WIDESPREAD ACROSS THE NORTHERN TWO THIRDS OF THE FORECAST
AREA. SHOWER ACTIVITY IS EXPECTED TO TAPER OFF THIS EVENING ACROSS
THE AREA. SHOWERS WILL REMAIN IN THE MOUNTAINS WITH A MORE
ISOLATED COVERAGE IN THE LOWER ELEVATIONS. WARMER TEMPERATURES
EXPECTED TONIGHT AS A WARM FRONT MOVES THROUGH THE AREA...WHICH
SHOULD KEEP MOST TERMINALS AS -SHRA. THIS SHOULD HELP KEEP VFR
CONDITIONS...THOUGH PERIODS OF MVFR WILL STILL BE POSSIBLE.
MOUNTAIN TOPS WILL REMAIN OBSCURED...WITH MOUNTAIN PASSES
POTENTIALLY CONTINUING TO EXPERIENCE TURBULENCE. INCREASED ICING
WILL ALSO BE POSSIBLE...ESPECIALLY AFTER 00Z WHEN TEMPERATURES
BEGIN TO DECREASE. SOME PATCHY FOG MAY BE POSSIBLE ACROSS THE
LOWER ELEVATIONS BETWEEN 06Z AND 15Z.

&&

.FIRE WEATHER...

FIRE WEATHER CONCERNS WILL BE LOW FOR THE NEXT FEW DAYS OVER MOST OF
THE AREA.  A DEVELOPING STORM SYSTEM WILL BRING SNOW TO THE
MOUNTAINS AND SCATTERED TO WIDESPREAD SHOWER ACTIVITY TO THE
NORTHERN TWO THIRDS OF THE AREA.  COOLER TEMPERATURES WILL KEEP
HUMIDITY WELL ABOVE CRITICAL LEVELS IN THOSE AREAS.  SWEETWATER
COUNTY WILL BE THE DRIEST AREA WITH LITTLE IF ANY PRECIPITATION
EXPECTED.  STRONG SOUTHERLY WIND IS EXPECTED TO DEVELOP SATURDAY
WITH 25 TO 35 MPH WIND GUSTING TO 50 MPH POSSIBLE.  HUMIDITY SHOULD
REMAIN ABOVE CRITICAL LEVELS BUT THE WIND WILL BE STRONG ENOUGH TO
CAUSE CONCERN IN AREAS WHERE FUELS MAY BE DRY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 3 AM MDT SATURDAY WYZ008-009.

&&

SHORT TERM...BERC
LONG TERM...WM
AVIATION...BRANHAM
FIRE WEATHER...BERC
Hazardous weather outlook, May 25, 3:18 AM MDT, 11 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
318 AM MDT FRI MAY 25 2012

WYZ001>020-022>030-261200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
318 AM MDT FRI MAY 25 2012

...WINTER WEATHER ADVISORY FOR THE BIGHORN MOUNTAINS TODAY
AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SNOW IS EXPECTED ACROSS THE MOUNTAINS OF NORTHERN WYOMING
TODAY. SIX TO TEN INCHES OF NEW SNOW IS EXPECTED BY TONIGHT
IN THE BIGHORNS.  ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE
NORTHERN HALF OF WYOMING IN THE AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY THROUGH SUNDAY...SIGNIFICANT SNOW ACCUMULATIONS
POSSIBLE ABOVE 8000 FEET IN THE CENTRAL AND NORTHERN MOUNTAINS.
ISOLATED TO SCATTERED THUNDERSTORMS WITH STRONG GUSTY WINDS AND HAIL
ARE POSSIBLE SATURDAY AFTERNOON AND EVENING...WITH THE STRONGEST
STORMS EXPECTED ACROSS JOHNSON AND NATRONA COUNTIES. ALSO...STRONG
SOUTHERLY WINDS ARE EXPECTED ACROSS SWEETWATER COUNTY SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOWFALL ACCUMULATION.

TEAM RIVERTON

In the hours before

Special weather statement, May 25, 2:46 PM MDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
246 PM MDT FRI MAY 25 2012

WYZ001-002-012>015-023-024-261000-
ABSAROKA MOUNTAINS-JACKSON HOLE-SALT RIVER AND WYOMING RANGES-
STAR VALLEY-TETON AND GROS VENTRE MOUNTAINS-
WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
246 PM MDT FRI MAY 25 2012

...SPRING STORM TO BRING RAIN AND SNOW THROUGH SUNDAY...

A STRONG STORM SYSTEM WILL CONTINUE TO DEVELOP OVER THE WESTERN
UNITED STATES TONIGHT. THIS SYSTEM WILL BRING COOL AND WET
CONDITIONS THROUGH SUNDAY.

TONIGHT...A DISTURBANCE WILL BRING ENHANCED PRECIPITATION
TO WYOMING. SNOW LEVELS WILL RISE TO 8000 TO 9000 FEET THIS
EVENING. MOUNTAIN SNOWFALL OF 3 TO 6 INCHES WITH LOCALLY HIGHER
AMOUNTS IS POSSIBLE ACROSS WESTERN WYOMING.

AFTER A SHORT BREAK LATE TONIGHT AND EARLY SATURDAY MORNING...SNOW
WILL RESUME OVER THE HIGHER ELEVATIONS OF WESTERN WYOMING...WITH
SIGNIFICANT SNOW EXPECTED SATURDAY AFTERNOON THROUGH SUNDAY. AN
ADDITIONAL 4 TO 8 INCHES OF SNOW IS POSSIBLE ACROSS THE HIGHER
ELEVATIONS OF NORTHWEST WYOMING. MOUNTAIN PASSES ARE EXPECTED TO
BECOME SLICK AND HAZARDOUS BY SATURDAY EVENING.

CONDITIONS ARE EXPECTED TO IMPROVE LATE SUNDAY AND MONDAY AS THIS
SYSTEM MOVES NORTHEAST INTO MONTANA.

TRAVELERS AND THOSE WITH OUTDOOR PLANS SHOULD MONITOR THE LATEST
FORECASTS FROM THE NATIONAL WEATHER SERVICE ON THIS POTENTIAL SPRING
STORM. THE LATEST FORECAST CAN BE FOUND AT WWW.WEATHER.GOV/RIVERTON.

TEAM RIVERTON

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 3:10 AM MDTWinter Weather AdvisoryRIWBig Horn, Fremont, Johnson, Natrona, Washakie24 hr

Nearby

High Wind Watches in Wyoming, 2012Every high wind watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.